Electronic Journal of Statistics
- Electron. J. Statist.
- Volume 4 (2010), 334-360.
Confidence sets based on penalized maximum likelihood estimators in Gaussian regression
Confidence intervals based on penalized maximum likelihood estimators such as the LASSO, adaptive LASSO, and hard-thresholding are analyzed. In the known-variance case, the finite-sample coverage properties of such intervals are determined and it is shown that symmetric intervals are the shortest. The length of the shortest intervals based on the hard-thresholding estimator is larger than the length of the shortest interval based on the adaptive LASSO, which is larger than the length of the shortest interval based on the LASSO, which in turn is larger than the standard interval based on the maximum likelihood estimator. In the case where the penalized estimators are tuned to possess the ‘sparsity property’, the intervals based on these estimators are larger than the standard interval by an order of magnitude. Furthermore, a simple asymptotic confidence interval construction in the ‘sparse’ case, that also applies to the smoothly clipped absolute deviation estimator, is discussed. The results for the known-variance case are shown to carry over to the unknown-variance case in an appropriate asymptotic sense.
Electron. J. Statist., Volume 4 (2010), 334-360.
First available in Project Euclid: 15 March 2010
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Pötscher, Benedikt M.; Schneider, Ulrike. Confidence sets based on penalized maximum likelihood estimators in Gaussian regression. Electron. J. Statist. 4 (2010), 334--360. doi:10.1214/09-EJS523. https://projecteuclid.org/euclid.ejs/1268655653